Arkansas, 2012

Damaging Wind in Arkansas, May 4, 2012

May 4, 2012 · NWS TSA · 1 event in 1 county or zone

Late afternoon thunderstorms occurred across parts of west-central Arkansas, aided by intense surface heating and a weak upper level disturbance passing over the region. There was an isolated occurrence of damaging winds resulting from a decaying thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Late afternoon thunderstorms occurred across parts of west-central Arkansas, aided by intense surface heating and a weak upper level disturbance passing over the region. There was an isolated occurrence of damaging winds resulting from a decaying thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 4, 5:11 PM CST, 12 minutes earlier.

Area forecast discussion, May 4, 5:11 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
611 PM CDT FRI MAY 4 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 0Z TAFS... VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES
OVER THE NEXT 24 HOURS. SOUTHERLY WINDS WILL SUBSIDE SHORTLY ACROSS THE
REGION. GUSTY SOUTHERLY WINDS WILL BE BACK AFTER SUNRISE. HAVE
WIND SHEAR IN THE KFSM TAF AFTER 3Z DUE TO WINDS ALOFT.

&&

.PREV DISCUSSION... /ISSUED 300 PM CDT FRI MAY 4 2012/

DISCUSSION...

TOUGH SHORT TERM FORECAST CONVECTION WISE. VORT MAX VERY APPARENT
ON SATELLITE OVER OKLAHOMA THIS AFTERNOON...AND HIGH BASED
SHOWERS/STORMS HAVE BEEN ONGOING IN ITS VICINITY ALL DAY. IT IS
LIKELY THAT SOUTHEAST OKLAHOMA WILL SEE AT LEAST SOME LIGHT RAIN
THIS AFTERNOON AND EVENING. THE BIG QUESTION IS WHETHER MORE
VIGOROUS THUNDERSTORM DEVELOPMENT WILL OCCUR AS A RESULT OF THE
VORT MAX AND THE HIGH INSTABILITY ACROSS THE AREA. LOCAL
MESOANALYSIS INDICATES THAT A FAIRLY STRONG CAP REMAINS ACROSS THE
AREA. ONGOING MID/HIGH CLOUD COVER IS INHIBITING EROSION OF THE
CAP BY DAYTIME HEATING ALONE. THE CONCLUSION IS THAT THE
LIKELIHOOD OF THUNDERSTORM DEVELOPMENT IS DECREASING...SO WILL
ONLY CARRY A SLIGHT CHANCE POP ACROSS ALL BUT THE FAR NORTHWEST
CORNER OF THE FORECAST AREA AFTER 00Z. THIS CONCLUSION IS SUBJECT
TO REVIEW PRIOR TO FINAL FORECAST ISSUANCE HOWEVER.

WELL ABOVE NORMAL TEMPERATURES SHOULD PREVAIL INTO SUNDAY...PRIOR
TO THE ARRIVAL OF A COLD FRONT LATE SUNDAY AND MONDAY. WIDESPREAD
THUNDERSTORMS WILL ACCOMPANY THE FRONT MAINLY SUNDAY NIGHT AND
MONDAY...BEFORE DRY WEATHER ARRIVES AREAWIDE BY TUESDAY. MUCH
COOLER TEMPERATURES WILL FOLLOW THE FRONT...WITH HIGHS FOR THE
EARLY PART OF THE WEEK ONLY A FEW DEGREES ABOVE WHAT LOWS WERE
THIS MORNING.

THE ECMWF HAS JUMPED ON THE GFS BANDWAGON FOR THE LATTER PART OF
THE WEEK...FEATURING AN UPPER LOW MOVING ACROSS THE SOUTHERN
PLAINS. WILL INTRODUCE SOME SMALL POPS FOR FRIDAY IN ASSOCIATION
WITH THIS FEATURE.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...06
Hazardous weather outlook, May 4, 3:10 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
410 PM CDT FRI MAY 4 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
410 PM CDT FRI MAY 4 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON.

SIGNIFICANT WINDS.
	RISK...LIMITED.
 	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
 	ONSET...ONGOING.

DISCUSSION...
A FEW ELEVATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS
PORTIONS OF EASTERN OKLAHOMA THIS AFTERNOON IN RESPONSE TO AN UPPER
LEVEL DISTURBANCE MOVING OVER THE AREA. THE ATMOSPHERE REMAINS VERY
UNSTABLE...HOWEVER A WARM LAYER ALOFT HAS KEPT STORMS FROM BECOMING
SURFACE BASED...THUS PRECLUDING ANY SEVERE THREAT.

THERE IS STILL A SLIGHT CHANCE THAT A FEW SURFACE BASED STORMS COULD
DEVELOP LATE THIS AFTERNOON OR EARLY EVENING. IF THIS OCCURS...THIS
ACTIVITY WOULD LIKELY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
ANY SEVERE THREAT SHOULD END BY MID EVENING WITH THE LOSS OF HEATING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...NO HAZARDS.
SUNDAY...SEVERE THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY THROUGH THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL BE ON THE INCREASE BEGINNING SUNDAY AS
ANOTHER PASSING UPPER DISTURBANCE PUSHES A SURFACE COLD FRONT
INTO THE AREA FROM THE NORTH. STORM CHANCES WILL BE HIGHEST AHEAD OF
THE BOUNDARY GIVEN THE INSTABILITY IN THE WARM SECTOR...WITH SEVERE
WEATHER POSSIBLE LATE SUNDAY AFTERNOON AND INTO THE EVENING. STORM
CHANCES WILL LINGER INTO MONDAY AS THE BOUNDARY CLEARS THE AREA.
COOLER AND STABLE AIR WILL MOVE INTO THE AREA BEHIND THE FRONT FOR
MID WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Western Arkansas radar (KSRX), 32 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
May 4, 5:23 PM CST
Where
Crawford County, 5 mi NE of Alma
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.531, -94.167

Brief downburst winds from a decaying thunderstorm caused damage to a barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383390.